MAUDE Adverse Event Report: BECTON DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY AGAR WITH 5% SHEEP BLOOD (TSA II); CULTURE MEDIA, NON-SELECTIVE AND DIFFERENTIAL

BECTON DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY AGAR WITH 5% SHEEP BLOOD (TSA II); CULTURE MEDIA, NON-SELECTIVE AND DIFFERENTIAL
Catalog Number 221261
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/31/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using bd bbl¿ trypticase¿ soy agar with 5% sheep blood (tsa ii) for patient sample, the customer noticed contamination was growing beneath the agar.There was no health impact or consequence reported.
 
Additional Manufacturer Narrative
Investigation summary: during manufacturing of material 221261, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The release testing that is performed on this product does include bioburden testing.Sample plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All bioburden testing performed on this batch was satisfactory per bd internal procedures.The plates in question are not sterile.They are tested for bioburden prior to release to ensure that they conform to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The batch history record for batch 5321026 was satisfactory and no quality notifications were generated during manufacturing and inspection.No retention samples were available for investigation of this complaint.Returns of four sealed sleeves of plates were available for investigation.Two sleeves were incubated at 25 degrees c and two sleeves were incubated at 35 degrees c for approximately 72 hours; contamination was observed on one plate incubated at 35 degrees c.Four photos were available to assist with the investigation of this complaint.Contamination is visible in all four photos, and batch number 5321026 can be confirmed.This complaint can be confirmed for contamination based on the returned samples and photos provided.The complaint history was reviewed, and no trends in complaints for this defect have been identified; no actions are indicated at this time.Bd will continue to trend complaints for defects.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d9: device available for evaluation: yes, h.3 device eval by manufacturer? yes, d9: returned to manufacturer on: 05-jan-2026.
 
Event or Problem Description

Brand Name
BD BBL¿ TRYPTICASE¿ SOY AGAR WITH 5% SHEEP BLOOD (TSA II)
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND DIFFERENTIAL
Manufacturer (Section D)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key24115297
Report Number1119779-2026-00015
Device Sequence Number9334803
Product Code JSG
UDI-Device Identifier10382902212611
UDI-Public(01)10382902212611(17)260306(10)5321026
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/12/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date03/06/2026
Device Catalogue Number221261
Device Lot Number5321026
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/31/2025
Supplement Date Received by Manufacturer01/30/2026
02/12/2026
Initial Report FDA Received Date01/20/2026
Supplement Report FDA Received Date02/11/2026
02/12/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown